OPEN
×
Start a private virtual
consultation now
Bruising from fillers
  • Discoloration is a common side effect of dermal filler injections, and can be caused by bruising or what’s known as the Tyndall effect.
  • Avoiding certain medications and foods both before and after your procedure can help reduce bruising.
  • Some medications and homeopathic remedies are alleged to treat and minimize swelling and bruising.

Bruising is very common after filler treatments. Some studies state that it occurs in roughly 19% – 24% of patients, while others have concluded that figure to be as high as 68%.

The areas where the skin shows the most visible signs of aging are also the most likely to bruise after filler injections, namely around the upper lip, under the eyes, and in the tear troughs. If you’re getting injectable treatments to reduce the appearance of nasolabial folds and marionette lines, take note that these areas are also prone to bruising.

Fortunately, there are several things you can do to decrease the likelihood of this occurring.

Bruising vs. the Tyndall Effect

It can be easy to confuse the appearance of bruising with what’s called the Tyndall effect.

According to board-certified dermatologist Jordana S. Gilman, MD, “the Tyndall effect is a bluish discoloration that appears if hyaluronic acid fillers are injected too superficially into the skin. The filler is a clear gel, so light appears bluish when it reflects through it under skin.”

If you’re not sure whether you’re experiencing bruising or the Tyndall effect, it’s important to consult the professional who administered your injections. If the discoloration is a result of the Tyndall effect, you can either wait for the product to wear off, or inject hyaluronidase into the affected area to remove the excess product.

Either way, it probably warrants a quick visit to your injector, as it can be hard to determine the cause of the discoloration on your own.

Hyaluronidase

RELATED: Hyaluronidase Dissolves Dermal Fillers Gone Wrong

Products to Avoid

Certain fillers or injections are more likely to result in bruising than others. For example, hyaluronic acid fillers like Restylane, Juvederm, and Perlane are more likely to cause bruising because they are injected deeper into the skin, and are made of a thicker material.

Wrinkle reducers like Botox are less likely to cause bruising because they don’t penetrate the skin as deeply, and therefore cause less trauma to the blood vessels.

In the two weeks before your treatment, pay close attention to the medications you take, as they can have an impact on the way your body reacts to a filler treatment. Some medications, most notably blood thinners and anticoagulants, restrict your blood’s ability to clot and increase the likelihood of bruising.

Prior to treatment, it’s imperative to discontinue the use of NSAIDs such as Aspirin, Naproxen, Advil, Excedrin, Ibuprofen, and Motrin. Speak with your doctor before undergoing filler treatments if you have hemophilia, a liver disease, or any condition that requires you to take anticoagulants, including Heparin or Warfarin.

Certain foods can also influence the way your body reacts after receiving dermal filler injections. In the 1-2 days before your treatment, abstain from specific substances that act like natural, milder versions of blood thinners.

Refrain from taking the following products and supplements, which are known for their anticoagulant effects:

  • St. John’s Wort
  • Ginger
  • Ginkgo biloba
  • Ginseng
  • Vitamin E
  • Green tea
  • Krill oil
  • Flaxseed oils
  • Fish oils and Omega-3

How to Actively Prevent Bruising

Anecdotal evidence suggests eating pineapple 2-3 times a day for the first two days prior to your injections will help prevent bruising.

Both before and after your procedure you can also take Arnica montana, a homeopathic remedy said to soothe sore muscles, treat bruises, and relieve post-procedure pain. Arnica montana comes in several forms, including pills and as a topical ointment. In the final two days leading up to your injections, it’s claimed that by dutifully swallowing Arnica pellets two or three times a day you will reduce or prevent bruises from forming afterward.

Post-procedure, you can continue ingesting Arnica tablets or instead apply an Arnica ointment, gel, or cream directly to the affected area. If bruises do start to appear, however, it’s recommended that you nevertheless continue applying Arnica in order to reduce swelling and minimize discoloration at the injection site.

After your procedure, you should avoid going to the gym or doing any rigorous exercise. Exercise increases your heart rate, blood pressure, and blood flow, making it harder for any capillaries damaged by the injection to heal. So for the first little while just opt for less strenuous forms of physical activity like walking.

Finally, choosing an expert, board-certified provider to perform your treatment is key to making sure you don’t experience any unnecessary bruising. An expert injector will apply an anesthetic cream, also known as numbing cream, to your face prior to injections so as to constrict the blood vessels and make bruising less likely. Anesthetic creams will also keep you more comfortable throughout the procedure.

An expert injector will also position you in the best way possible to avoid excess bruising around the injection site. According to the Journal of Clinical and Aesthetic Dermatology, patients should be situated in a chair that is reclined 30 degrees.

Treating Bruising

Depending on your body’s natural tendency to bruise, it can take as long as two weeks after a filler treatment for the bruising to completely subside. While it’s not typically something to be too worried about, you still might want to consider taking a few steps to reduce the appearance of bruising after a dermal filler treatment.

Try not to touch the area directly within the first 6 hours, other than when applying cream to relieve potential pain. Use soap and water to avoid bacteria getting into the injection site. Also, using a cold compress or cold packs will help to reduce swelling in the treated area, especially in the first 8 hours after facial injections. Avoid putting significant pressure on the areas that received injections. This will reduce the likelihood of further trauma to the blood vessels, which could result in additional swelling and bruising.

If you’re experiencing significant bruising after a filler injection, you may benefit from a pulsed dye laser (PDL) treatment. According to the Baylor College of Medicine, PDL uses light to target specific areas of the skin with extreme bruising. The light is then converted into heat, which destroys the blood vessel without disturbing the surrounding skin. Most patients only require 1-3 treatments, but those with more severe or extensive bruising might need more.

Of course, if you’re feeling self-conscious about the bruised areas, feel free to use makeup to cover them up as much as you can. Just be careful because you want to avoid pressing down too hard on the skin, which could further injure the area. Also, don’t expect to cover the bruising completely. Makeup can do a lot, but it won’t likely make your bruises completely invisible.

Ask a Cosmetic Doctor on Zwivel

Got a question about a cosmetic treatment? With over 2,000 doctor answers and counting, the Zwivel forum is the best place to get expert professional opinions.

Hundreds of questions have already been answered:

Should you Ice after Juvederm? 14 doctor answers

About The Author

Articles by

Zwivel is transforming the way cosmetic patients search for and connect with cosmetic doctors.

Close